Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 198, NWS Birmingham, AL

December 7, 2004Lamar County, Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Dec 7, 2004, 3:32 AM CST for Lamar County, Marion County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 7, 2004, 3:32 AM CST (09:32 UTC)
Expired
Dec 7, 2004, 4:15 AM CST
In force
43 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Lamar County, AL, Marion County, AL

The radar

The Columbus AFB radar (KGWX), 49 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 7, 3:25 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2004-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2004-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
415 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
447 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 070932
SVRBMX
ALC075-093-071015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
332 AM CST TUE DEC 7 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN NORTHWEST ALABAMA
  THIS INCLUDES THE CITY OF HAMILTON
  NORTHERN LAMAR COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 415 AM CST

* AT 325 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 6 MILES WEST OF BEXAR TO 17 MILES SOUTHWEST OF BEXAR...OR
  ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST OF FULTON TO 8 MILES
  EAST OF AMORY...AND MOVING NORTHEAST AT 55 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WESTON...HACKLEBURG AND BEAR CREEK.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3430 8817 3432 8809 3432 8807 3431 8765
      3408 8765 3407 8766 3407 8770 3404 8781
      3397 8822

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 7, 2:55 AM CST, 37 minutes earlier.

Area forecast discussion, Dec 7, 2:55 AM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
255 AM CST TUE DEC 7 2004

.SHORT-TERM DISCUSSION UPDATE

A LINE OF SEVERE THUNDERSTORMS WAS RAPIDLY APPROACHING THE
NORTHWESTERN CORNER OF THE CWA.  BEST TWO HOUR SURFACE PRESSURE
FALLS EXTENDED FROM CENTRAL TN INTO NORTHWEST AL.  MOST UNSTABLE
CAPES WERE ON THE ORDER OF 500 TO 750 J/KG...WHILE 0-3 KM SR
HELICITY VALUES WERE ABOVE 350 M2/S2.  EXPECT THE STRONGEST HELICITY
VALUES WILL LIFT NORTHWARD WITH TIME.

SOME OF THE MOST SIGNIFICANT LIGHTNING WAS ASSOCIATED WITH THE
STORMS OVER WINSTON COUNTY...MISSISSIPPI...AND SCOTT
COUNTY...MISSISSIPPI.

SO FAR HAVE SEEN SEVERAL BOWS WRAP UP INTO COMMA HEAD SHAPES OVER
MISSISSIPPI.  EXPECT SEVERE WEATHER THREAT TO MOVE INTO MARION...AND
LAMAR COUNTIES AFTER 300 AM.

03

&&
Hazardous weather outlook, Dec 6, 1:38 PM CST, 13 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
138 PM CST MON DEC 6 2004

ALZ011>015-017>050-071330-
AUTAUGA AL-BARBOUR AL-BIBB AL-BLOUNT AL-BULLOCK AL-CALHOUN AL-
CHAMBERS AL-CHEROKEE AL-CHILTON AL-CLAY AL-CLEBURNE AL-COOSA AL-
DALLAS AL-ELMORE AL-ETOWAH AL-FAYETTE AL-GREENE AL-HALE AL-
JEFFERSON AL-LAMAR AL-LEE AL-LOWNDES AL-MACON AL-MARENGO AL-
MARION AL-MONTGOMERY AL-PERRY AL-PICKENS AL-PIKE AL-RANDOLPH AL-
RUSSELL AL-SHELBY AL-ST. CLAIR AL-SUMTER AL-TALLADEGA AL-
TALLAPOOSA AL-TUSCALOOSA AL-WALKER AL-WINSTON AL-
138 PM CST MON DEC 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)

A BAND OR LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO MOVE
INTO THE SOUTHEASTERN UNITED STATES LATE TONIGHT.  THESE
THUNDERSTORMS SHOULD START TO MOVE INTO WESTERN ALABAMA DURING THE
EARLY MORNING HOURS ON TUESDAY...BETWEEN 3 AND 6 AM.  THE MAIN THREAT
FROM THIS LINE OF STORMS IS EXPECTED TO BE DAMAGING STRAIGHT LINE
WINDS.  HOWEVER...ISOLATED TORNADOES CANNOT BE RULED OUT...EITHER IN
STORMS THAT SHOULD DEVELOP AHEAD OF THE LINE OR IN BRIEF SPIN-UPS
WITHIN THE LINE ITSELF.

THESE THUNDERSTORMS WILL ALSO BRING A THREAT OF LOCALLY HEAVY
RAINFALL...WHICH COULD CAUSE FLASH FLOODING AND RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)

THE ONGOING SEVERE WEATHER THREAT TONIGHT WILL CONTINUE INTO TUESDAY
AFTERNOON...WITH A SQUALL LINE WITH DAMAGING WINDS LIKELY TO CONTINUE
TO MOVE ACROSS CENTRAL ALABAMA. THERE IS A CHANCE THAT THE FIRST
SQUALL LINE WILL WEAKEN. IF THIS HAPPENS...THEN PARTS OF EASTERN
ALABAMA SOUTH OF INTERSTATE 85 COULD SEE A REDEVELOPMENT OF
THUNDERSTORMS AS CONDITIONS DESTABILIZE ONCE AGAIN TUESDAY AFTERNOON.

ANOTHER STORM SYSTEM IS FORECAST TO BRING MORE RAIN AND POSSIBLE
THUNDERSTORMS ON THURSDAY AND FRIDAY.  RAINFALL ASSOCIATED WITH THIS
SYSTEM COULD AGGRAVATE ANY ONGOING FLOODING CAUSED BY THE RAIN
EARLIER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS SHOULD PREPARE FOR
ACTIVATION DUE TO THE SEVERE WEATHER THREAT TONIGHT AND TUESDAY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 7, 3:53 AM CSTSevere Thunderstorm WarningBMXLamar, Pickens52 min
Dec 7, 4:02 AM CSTTornado WarningBMXLamar28 min
Dec 7, 4:16 AM CSTSevere Thunderstorm WarningBMXGreene, Sumter44 min
Dec 7, 4:27 AM CSTTornado WarningBMXFayette, Lamar33 min
Dec 7, 4:35 AM CSTSevere Thunderstorm WarningBMXWinston40 min
Dec 7, 4:41 AM CSTSevere Thunderstorm WarningBMXTuscaloosa49 min
Dec 7, 4:47 AM CSTSevere Thunderstorm WarningBMXPickens28 min
Dec 7, 5:02 AM CSTSevere Thunderstorm WarningBMXGreene, Sumter28 min
Dec 7, 5:16 AM CSTSevere Thunderstorm WarningBMXWalker, Winston29 min
Dec 7, 5:30 AM CSTSevere Thunderstorm WarningBMXTuscaloosa45 min
Dec 7, 5:50 AM CSTSevere Thunderstorm WarningBMXMarengo55 min
Dec 7, 7:11 AM CSTSevere Thunderstorm WarningBMXJefferson19 min
Dec 7, 7:14 AM CSTSevere Thunderstorm WarningBMXSt. Clair46 min
Dec 7, 7:36 AM CSTSevere Thunderstorm WarningBMXEtowah39 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.